black line

THE CANADIAN JOURNAL OF
Neurological Sciences

LE JOURNAL CANADIEN DES
Sciences Neurologiques

 

Abstract
black line

On-line publication of the contents and abstracts is supported by
an educational grant from Janssen-Ortho Inc.


Cross Sensitivity of Skin Rashes with Antiepileptic Drugs

Chris Hyson and Mark Sadler

Abstract: Background: Skin rashes are a well known complication of antiepileptic drug (AED) treatment. It has also been recognized that some patients will develop rashes from multiple AEDs (cross sensitivity). There are very few studies that have attempted to determine the frequency of cross sensitivity among AEDs. Methods: Charts of all patients attending an epilepsy outpatient clinic were reviewed to determine AED exposure and the occurrence of a rash from AEDs. Results: 633 patients had 1,875 exposures to 14 AEDs. Rashes occurred from carbamazepine (N = 27), phenytoin ( N = 21), phenobarbital (N = 5) and lamotrigine (N = 1). A rash from 2 or more AEDs occurred in 14 patients and involved predominantly carbamazepine and phenytoin. Among the patients exposed to both phenytoin and carbamazepine 10/17 (58%) of patients with a rash from phenytoin also had a rash from carbamazepine; conversely 10/25 (40%) patients with a carbamazepine rash also had a rash from phenytoin. 4/5 patients with a phenobarbital rash were sensitive to carbamazepine and/or phenytoin. Amongst the other most commonly used AEDs no rashes occurred from valproic acid or clobazam. Conclusions: The cross sensitivity rate for rashes involving carbamazepine and phenytoin is 40-58%. If a rash develops from either of these AEDs, valproate or clobazam are safe alternatives.

 

Can. J. Neurol. Sci. 1997; 24: 245-249

Back to Table of Contents for
Volume 24 No 3, August
black line

*CJNS Home Page

*Volume Index

*Other Interesting Sites

Description ~ Editorial Board ~ Information for Authors ~ Subscriptions ~Advertising

black line

©All rights reserved. Last revised August 9, 1997. https://canjneurolsci.org